Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 97, NWS Chicago, IL

September 7, 20214 counties in Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Sep 7, 2021, 1:23 PM CDT for 4 counties in Illinois. It was in force for 67 min. 9 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2021, 1:23 PM CDT (18:23 UTC)
Expired
Sep 7, 2021, 2:30 PM CDT
In force
67 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties DeKalb County, IL, Kane County, IL, Lee County, IL, Ogle County, IL

The radar

The Chicago radar (KLOT), 79 km from the middle of the area, began a volume at 18:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 1:35 PM CDTHAIL 1.54 N Amboy, ILREPORT RELAYED BY WTVO/WQRF. TIME AND LOCATION ESTIMATED FROM RADAR.
Sep 7, 1:48 PM CDTHAIL 13 Nnw Paw Paw, IL
Sep 7, 1:58 PM CDTHAIL 1Compton, ILTIME ESTIMATED FROM RADAR. IMAGE WAS SENT IN VIA SOCIAL MEDIA.
Sep 7, 1:58 PM CDTHAIL 2West Brooklyn, ILPHOTO RECEIVED OF HAIL. ALSO REPORTED SMALL DENTS ON VEHICLES FROM THE HAIL IN TOWN.
Sep 7, 2:01 PM CDTHAIL 1.75Compton, ILPICTURE OF GOLF BALL SIZED HAIL RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Sep 7, 2:01 PM CDTHAIL 2Compton, ILUPDATES PREVIOUS HAIL REPORT FROM COMPTON. HAIL WAS AT A MINIMUM 2 INCHES IN DIAMETER. AT LEAST SIX AUTO WINDSHIELDS SMASHED. ONE RESIDENCE HAD MULTIPLE SKYLIGHTS SMASHED. TIME ESTIMATED FROM RADAR.
Sep 7, 2:03 PM CDTHAIL 1.752 Se Compton, ILHAIL DAMAGE TO SIDING AT FARMSTEAD. TIME ESTIMATED BY RADAR.
Sep 7, 2:12 PM CDTHAIL 1.5Paw Paw, IL
Sep 7, 2:12 PM CDTHAIL 2Paw Paw, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 1:12 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1475 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

205 
WUUS53 KLOT 071823
SVRLOT
ILC037-089-103-141-071930-
/O.NEW.KLOT.SV.W.0097.210907T1823Z-210907T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
123 PM CDT Tue Sep 7 2021

The National Weather Service in Chicago has issued a

* Severe Thunderstorm Warning for...
  Lee County in north central Illinois...
  Southeastern Ogle County in north central Illinois...
  De Kalb County in north central Illinois...
  Southwestern Kane County in northeastern Illinois...

* Until 230 PM CDT.

* At 122 PM CDT, severe thunderstorms were located along a line
  extending from near Ashton to near Dixon, moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  DeKalb, Sycamore, Dixon, Campton Hills, Rochelle, Sandwich, Amboy,
  Shabbona, Elburn, Cortland, Hinckley, Somonauk, Waterman,
  Hillcrest, Maple Park, Malta, Franklin Grove, Lily Lake, Ashton and
  Paw Paw.

Including the following interstates...
 I-39 between mile markers 78 and 102.
 I-88 between mile markers 47 and 106.

This includes...  Northern Illinois University, Sandwich Fairgrounds,
and Lee County Fairgrounds.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4199 8928 4196 8840 4172 8860 4163 8860
      4163 8917 4177 8959
TIME...MOT...LOC 1822Z 283DEG 40KT 4191 8921 4179 8945 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Petr
4 follow-up statements
266 
WWUS53 KLOT 071832
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
132 PM CDT Tue Sep 7 2021

ILC037-089-103-141-071930-
/O.CON.KLOT.SV.W.0097.000000T0000Z-210907T1930Z/
Lee IL-Ogle IL-De Kalb IL-Kane IL-
132 PM CDT Tue Sep 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR LEE...SOUTHEASTERN OGLE...DE KALB AND SOUTHWESTERN KANE
COUNTIES...

At 131 PM CDT, severe thunderstorms were located along a line
extending from near Rochelle to near Amboy, moving east at 50 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
DeKalb, Sycamore, Campton Hills, Rochelle, Sandwich, Amboy, Shabbona,
Elburn, Cortland, Hinckley, Somonauk, Waterman, Hillcrest, Maple
Park, Malta, Franklin Grove, Lily Lake, Ashton, Paw Paw and Creston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4197 8918 4196 8840 4172 8860 4163 8860
      4163 8917 4175 8953
TIME...MOT...LOC 1831Z 270DEG 41KT 4189 8910 4177 8934 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Petr
922 
WWUS53 KLOT 071848
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
148 PM CDT Tue Sep 7 2021

ILC037-089-103-141-071930-
/O.CON.KLOT.SV.W.0097.000000T0000Z-210907T1930Z/
Lee IL-Ogle IL-De Kalb IL-Kane IL-
148 PM CDT Tue Sep 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR LEE...SOUTHEASTERN OGLE...DE KALB AND SOUTHWESTERN KANE
COUNTIES...

At 147 PM CDT, severe thunderstorms were located along a line
extending from 6 miles south of Rochelle to near Amboy, moving east
at 40 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
DeKalb, Campton Hills, Rochelle, Sandwich, Amboy, Shabbona, Elburn,
Cortland, Hinckley, Somonauk, Waterman, Hillcrest, Maple Park, Malta,
Franklin Grove, Lily Lake, Ashton, Paw Paw, Creston and Kaneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4195 8921 4196 8840 4172 8860 4163 8860
      4163 8917 4175 8953
TIME...MOT...LOC 1847Z 285DEG 34KT 4183 8903 4172 8924 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Petr
325 
WWUS53 KLOT 071908
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
208 PM CDT Tue Sep 7 2021

ILC141-071917-
/O.CAN.KLOT.SV.W.0097.000000T0000Z-210907T1930Z/
Ogle IL-
208 PM CDT Tue Sep 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OGLE COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Illinois.

LAT...LON 4190 8882 4189 8846 4172 8860 4163 8860
      4163 8917 4166 8925
TIME...MOT...LOC 1907Z 283DEG 40KT 4178 8875 4167 8896 

$$

ILC037-089-103-071930-
/O.CON.KLOT.SV.W.0097.000000T0000Z-210907T1930Z/
Lee IL-De Kalb IL-Kane IL-
208 PM CDT Tue Sep 7 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CDT
FOR SOUTHEASTERN LEE...SOUTHERN DE KALB AND SOUTHWESTERN KANE
COUNTIES...

At 207 PM CDT, severe thunderstorms were located along a line
extending from Waterman to Paw Paw, moving east at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public reported golf ball sized hail near Compton.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
DeKalb, Sandwich, Shabbona, Elburn, Hinckley, Somonauk, Waterman, Paw
Paw, Kaneville, Lee, Compton and West Brooklyn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4190 8882 4189 8846 4172 8860 4163 8860
      4163 8917 4166 8925
TIME...MOT...LOC 1907Z 283DEG 40KT 4178 8875 4167 8896 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Petr
703 
WWUS53 KLOT 071929
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
229 PM CDT Tue Sep 7 2021

ILC037-089-103-071939-
/O.EXP.KLOT.SV.W.0097.000000T0000Z-210907T1930Z/
Lee IL-De Kalb IL-Kane IL-
229 PM CDT Tue Sep 7 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEE...SOUTHERN DE
KALB AND SOUTHWESTERN KANE COUNTIES WILL EXPIRE AT 230 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Illinois.

LAT...LON 4190 8882 4189 8846 4172 8860 4163 8860
      4163 8917 4166 8925
TIME...MOT...LOC 1929Z 283DEG 40KT 4173 8845 4162 8866 

$$

Petr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 12:28 PM CDT, 55 minutes earlier.

Area forecast discussion, Sep 7, 12:28 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1228 PM CDT Tue Sep 7 2021

.UPDATE...
1115 AM CDT

The inherited forecast remains on track today with the only
change made to nudge up precip chances for areas along and south
of Interstate-80 this afternoon and early evening. A potent
shortwave continues to dive southeast across the western Great
Lakes region late this morning. Unsurprisingly, 12Z RAOB at KGRB
(Green Bay) shows a dynamic environment is in place with SFC-3km
shear to 50kts and MUCAPE to 1800 J/kg. So far storms that have
developed across Wisconsin remain mostly elevated and have had a
history of impressive hail. Storms continue to expand in coverage
across southern Wisconsin and will continue to develop with
southwestward extent along the cold front as it moves east
southeast into northern Illinois.

A pool of elevated dewpoints over 70F exists on the leading edge
of the cold front into southeast Iowa. Gusty southwest winds to
30-40 mph will help quickly advect this east into our area this
afternoon. This combined with the upper level support will provide
the potential for strong to severe storm development across the
area this afternoon. Primary hazards remain strong winds and
damaging hail. Given the impressive hail sizes seen earlier in
Wisconsin, do have some concerns that we could see some larger
hail with storms initially as the move into our area.

Storms could begin as early as 12-1pm across our far northwest
into Winnebago county and then move south and east, expanding in
coverage with time through the rest of the afternoon into the
early evening. The best potential for storm in downtown Chicago
is mainly between 3-6pm. Make sure to have multiple ways to
receive warnings today.

Petr

&&

.SHORT TERM...
325 AM CDT

Through Wednesday...

Busy near term forecast today, including strong/severe
thunderstorm potential, gusty synoptic winds and warm temps.
Weather quiets down tonight after a cold frontal passage with
breezy and cooler conditions Wednesday.

Deepening mid-level short wave trough was clearly evident in
water vapor imagery early this morning across the upper Midwest,
aided by a strong digging upper level jet streak (125 kts at 250
mb per Glasgow MT's 00Z RAOB). Surface reflection was noted from
the upper Mississippi Valley into western Ontario, where a
deepening 999 mb surface low was analyzed at 07Z. A cold front
extended southwest from this low across Minnesota and Nebraska.
The upper trough will continue to dig southeast into the western
Great Lakes region today, with the surface low continuing to
deepen just north of Lake Superior while the cold front pushes
southeast across our area from early this afternoon through this
evening.

Southwesterly low level jet will increase across the region this
morning in response to the deepening system, which along with
surface pressure falls and the associated tightening of the
surface pressure gradient will ramp winds up across the area. As
boundary layer mixing develops after sunrise, we'll start to tap
into higher 30-40 kt momentum aloft by mid-morning. This will
support strong southwest surface winds with gusts in the 35-40 mph
(isolated 45 mph) likely. The strongest winds may be of limited
duration across far northern IL (north of I-88) where the cold
frontal trough will arrive by early afternoon, while the southeast
half of the cwa will see stronger winds persist this afternoon.
Even behind the cold front, northwest winds may gust around 30 mph
into early evening during a period of moderately strong pressure
rises.

Thunderstorm potential will increase early this afternoon as the
cold front moves into northern IL. While low level moisture
availability had looked a little questionable ahead of the front
this afternoon, upstream surface obs across IA/eastern NE have
shown a pool of mid-upper 60s surface dew points which will be
poised to advect into our area. This low level moistening,
combined with a gradual lifting/cooling of a warm cap layer
through large scale ascent, appears that it will be sufficient to
allow deep convective development along the front with <25 J/kg of
CIN noted in forecast soundings immediately ahead of the
boundary. Strong deep layer wind fields indicate substantial shear
for storm organization and severe threat, with 40-60 kts of 0-6
km bulk shear and 25-30 kts in the 0-3 km layer. Strong damaging
winds are the primary severe weather threat, though steep (7.5+
C/km) mid-level lapse rates also result in significant CAPE in the
hail-growth layer aloft. Non-zero tornado threat as well with any
bow/surge signatures. Greatest potential for stronger storms and
higher pops in general is across the east/southeastern parts of
the cwa where better low level convergence will likely exist.
Thunderstorm threat will linger into the early evening far
southeast, before the front finally exits the area.

Strong warm advection on gusty southwest flow will produce warm
temps across much of the area this afternoon. Early September
local climatology supports mid-upper 80s with 925 mb temps progged
in the +22/+24C range and 850 mb temps +18/19C. Warmest temps
likely to be across the southeast half of the forecast area where
front and increasing cloud cover arrives a little later into the
afternoon. Breezy, dry and cooler weather moves into the region
overnight and Wednesday behind the cold front, and beneath the
amplifying upper trough which develops across the eastern CONUS.
Profiles are fairly dry for much of the day, suggesting a good
amount of sun which should support temps in the mid-upper 70s.
Cooler air aloft settles across WI with some stratocu coverage
perhaps making into far northern IL later in the afternoon, though
it looks like any diurnal showers would remain north of the area
through the day.

Ratzer

&&

.LONG TERM...
325 AM CDT

Wednesday night through Monday...

Wednesday night and Thursday, upper-level troughing and
seasonably cool mid-level temperatures will lead to partly cloudy
skies, northwest winds, and highs in the mid 70s. Scattered lake
effect (rain) showers are a distinct possibly along the Porter
county shore of Lake Michigan especially Thursday morning,
considering some 1000+ J/kg of lake-induced CAPE with equilibrium
levels over 20kft. The trough will finally get the boot eastward
Thursday evening. Lows Wednesday and Thursday nights will fall
into the low to mid 50s.

As upper-level zonal flow becoming established along the
US/Canadian border Friday and Saturday, temperatures will be on
the rise with highs in the mid to upper 80s (warmest on Saturday)
across the Lower Great lakes. Forecast ensemble model guidance
suggests a compact short-wavelength trough will scream along the
US/Canadian border Saturday afternoon affording the development of
a surface low in central Ontario. Such a regime will favor
another period of breezy southwest winds in our neck of the woods
Saturday afternoon. As the associated cold front swings through
Saturday evening, precipitation chances look low due to limited
time for moisture return as well as limited forcing (e.g. system
will be too far north). Occasional chances for showers and
thunderstorms may wait until next week as subtle troughs propagate
through the zonal flow aloft. Ensemble model guidance offers no
coherent signal on timing or magnitude of any given wave next
week, outside a general "splattering" of QPF. So, the message is
to expect a warming trend with a return of occasional shower and
thunderstorm chances as we head into the middle of September.

Borchardt

&&

.AVIATION...
For the 18Z TAFs...

Aviation Weather Concerns:

* Thunderstorms moving through terminals, some of which may be severe
  * Winds gusting near 40 kt is possible
* Wind shift from the southwest to the northwest behind storms
* More gusty northwesterly winds Wednesday

A cold front approaching from the north will create a line of
showers and thunderstorms this early afternoon. These storms may be
severe in nature, creating gusty winds that could gust up to 40+ kt.
All terminals will have storms on site, but the worse storms are
expected to be east of I-39. Arrival time for RFD is between 18 and
20Z, with 20-22Z for the Chicago terminals, and about an hour later
for GYY.

Winds will become west to northwesterly and remain gusty behind
these storms, with gusts into the mid 20 kt range until shortly
after sunset. Cloud cover will decrease in coverage shortly have the
storms have passed this evening. Winds will weaken a bit overnight,
but are expected to be gusty again starting Wednesday mid-morning,
but remain from the west-northwest throughout Wednesday.

BKL

&&

.MARINE...
325 AM CDT

As a 1000mb surface low pressure system tracks over northern Lake
Michigan from late morning to early afternoon, southwest winds will
increase across the nearshore waters of Lake Michigan with gusts of
25 to 30 kt becoming common by noon / 17Z. Gale force gusts up to 35
kt may occur from Chicago, IL to Gary, IN to Michigan City,IN from 2
to 5 pm CDT, ahead of a cold front expected to pass over Lake
Michigan this afternoon. Given the expected limited time window over
which gale force gusts appear possible this afternoon, we opted not
to issue a Gale Warning for the nearshore waters. However, a Special
Marine Warning may be issued as wind gusts increase this afternoon.

A line of thunderstorms is likely to develop and sweep southeast
across Lake Michigan this afternoon. An abrupt northwesterly wind
shift with gusts in excess of 40 kt and small to damaging hail are
likely with the line of storms, first developing near the Waukegan
shores between 1 and 3 PM and reaching the Chicago shore between 2
and 4 PM, and finally the Gary to Michigan City shores between 3 and
5 pm. Boaters are encouraged to stay up to date on the forecast and
any related marine products that may be issued due to strong winds
and thunderstorms.

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ002 until 1 PM Wednesday.

LM...Small Craft Advisory...IL nearshore waters until 7 PM Tuesday.

     Small Craft Advisory...IN nearshore waters until 1 PM Wednesday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Sep 7, 12:00 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1200 PM CDT Tue Sep 7 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-081700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1200 PM CDT Tue Sep 7 2021 /100 PM EDT Tue Sep 7 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to half dollar size..
     Limited damaging wind risk...up to 70 mph.
     Limited Tornado risk.

  Limited Non Thunderstorm Wind Risk.
  High Swim Risk for Porter County Indiana.

DISCUSSION...

A threat for severe thunderstorms with damaging winds and hail
continues this afternoon between about 1 pm and 8 pm. This threat
area now includes most of north central and northeastern IL, as
well as northwestern IN.

Gusty southwest winds up to 40 mph are expected outside of
thunderstorms this afternoon ahead of a cold front which will
move through the area during the afternoon and early evening hours.

Strong southwest winds will build waves along the Porter county
Indiana Lake Michigan shore this afternoon, which will produce
dangerous currents. High wave action will likely maintain the
threat of rip currents along the Porter county shore into midday
Wednesday.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  High Swim Risk.
Friday...
  Limited Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
Monday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon and early evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward east southeast at 45 to 55 mph

LMZ740>745-081700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1200 PM CDT Tue Sep 7 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to up to half dollar size..
     Limited thunderstorm wind gust risk...up to 55 knots.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Wednesday...
  Hazardous conditions for small craft are likely.
Friday...
  Limited Thunderstorm Risk.
Saturday...
  Hazardous conditions for small craft are likely.
  Limited Thunderstorm Risk.
Monday...
  Limited Thunderstorm Risk.

KJB

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Sep 7, 12:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1255 PM CDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             ROCKTON                 42.45N 89.07W
09/07/2021  E0.75 INCH       WINNEBAGO          IL   TRAINED SPOTTER

&&

RO
Local storm report, Sep 7, 12:56 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1256 PM CDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 PM     HAIL             ROCKTON                 42.45N 89.07W
09/07/2021  E0.75 INCH       WINNEBAGO          IL   TRAINED SPOTTER

            CORRECTS TIME OF PREVIOUS HAIL REPORT FROM
            ROCKTON.

&&

RO
Local storm report, Sep 7, 1:05 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
105 PM CDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     HAIL             1 NNW TIMBERLANE        42.35N 88.87W
09/07/2021  E1.75 INCH       BOONE              IL   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

RO
Local storm report, Sep 7, 1:08 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
108 PM CDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1259 PM     HAIL             HARVARD                 42.42N 88.62W
09/07/2021  E1.00 INCH       MCHENRY            IL   TRAINED SPOTTER

&&

RO
Special weather statement, Sep 7, 1:13 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
113 PM CDT Tue Sep 7 2021

ILZ003>006-008-010>012-103-071845-
Lake IL-Kane IL-Boone IL-De Kalb IL-McHenry IL-Northern Cook IL-
Winnebago IL-Ogle IL-Lee IL-
113 PM CDT Tue Sep 7 2021

...Strong thunderstorms will impact portions of southwestern Lake,
northern Lee, southeastern Ogle, De Kalb, southeastern Winnebago,
Kane, southern McHenry, northwestern Cook and southern Boone Counties
through 145 PM CDT...

At 111 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marengo to near Davis Junction to near
Sterling. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aurora, Rockford, Elgin, Arlington Heights, Schaumburg, Palatine,
Hoffman Estates, DeKalb, Buffalo Grove, Bartlett, Crystal Lake,
Streamwood, Hanover Park, Carpentersville, Wheeling, St. Charles,
Algonquin, Lake in the Hills, West Chicago and Batavia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northeastern Illinois.

&&

LAT...LON 4192 8963 4209 8924 4227 8904 4234 8879
      4218 8790 4199 8810 4199 8826 4187 8826
      4172 8846 4172 8860 4163 8860 4179 8963
TIME...MOT...LOC 1811Z 272DEG 41KT 4231 8866 4206 8908 4182 8961

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Petr
Local storm report, Sep 7, 1:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
123 PM CDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0116 PM     HAIL             2 E RICHMOND            42.48N 88.26W
09/07/2021  E1.00 INCH       MCHENRY            IL   TRAINED SPOTTER

&&

ZY

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 9:29 PM CDTSmall Craft AdvisoryLOT55 hr
Sep 7, 12:37 PM CDTSevere Thunderstorm WarningLOTBoone, McHenry, Winnebago53 min
Sep 7, 12:47 PM CDTSpecial Marine WarningLOT118 min
Sep 7, 1:13 PM CDTSpecial Weather StatementLOTBoone, DeKalb, Kane, Lee, Ogle32 min
Sep 7, 1:20 PM CDTSevere Thunderstorm WarningLOTLake, McHenry55 min
Sep 7, 1:41 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTCook49 min
Sep 7, 1:51 PM CDTSpecial Marine WarningLOT3 hr
Sep 7, 2:03 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTGrundy, Kendall, LaSalle72 min
Sep 7, 2:15 PM CDTAreal Flood AdvisoryLOTLake, McHenry3 hr
Sep 7, 2:15 PM CDTSevere Thunderstorm WarningLOTLake30 min
Sep 7, 2:29 PM CDTSevere Thunderstorm Warning Destructive damage threatLOTGrundy, Kendall, LaSalle46 min
Sep 7, 2:41 PM CDTSpecial Marine WarningLOT94 min
Sep 7, 2:57 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTGrundy, Kankakee, Kendall, LaSalle, Will63 min
Sep 7, 3:04 PM CDTTornado WarningLOTWill26 min
Sep 7, 3:28 PM CDTSevere Thunderstorm Warning Considerable damage threatLOTCook, Kankakee, Will62 min
Sep 7, 4:06 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Kankakee, LaSalle, Livingston54 min
Sep 7, 4:34 PM CDTSpecial Weather StatementLOTKankakee56 min
Sep 7, 4:59 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois, Livingston61 min
Sep 7, 5:21 PM CDTSpecial Weather StatementLOTGrundy39 min
Sep 7, 5:46 PM CDTSevere Thunderstorm WarningLOTGrundy, Kankakee, Livingston, Will44 min
Sep 7, 6:53 PM CDTAreal Flood AdvisoryLOTIroquois, Kankakee3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.